Alert archive / Kansas / Frost Advisories in 2023
Frost Advisory 2, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at Apr 28, 2023, 2:45 PM CDT for 17 counties in Kansas. It took effect at Apr 29, 2023, 2:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2023, 2:45 PM CDT (19:45 UTC)
- In effect from
- Apr 29, 2023, 2:00 AM CDT
- Expired
- Apr 29, 2023, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406 WWUS73 KDDC 281945 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 245 PM CDT Fri Apr 28 2023 KSZ043-044-061>063-291300- /O.NEW.KDDC.FZ.W.0004.230429T0700Z-230429T1300Z/ Scott-Lane-Hamilton-Kearny-Finney- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, Deerfield, and Garden City 245 PM CDT Fri Apr 28 2023 /145 PM MDT Fri Apr 28 2023/ ...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 8 AM CDT /7 AM MDT/ SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Scott, Lane, Hamilton, Kearny and Finney Counties. * WHEN...From 2 AM CDT /1 AM MDT/ to 8 AM CDT /7 AM MDT/ Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ030-031-045-046-064>066-074>079-084>087-291300- /O.NEW.KDDC.FR.Y.0002.230429T0700Z-230429T1300Z/ Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Stanton-Grant- Haskell-Gray-Ford-Edwards-Morton-Stevens-Seward-Meade- Including the cities of Wakeeney, Pfeifer, Hays, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler 245 PM CDT Fri Apr 28 2023 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From 2 AM to 8 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Apr 28, 1:29 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 28, 1:29 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 129 PM CDT Fri Apr 28 2023 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Saturday night) Issued at 123 PM CDT Fri Apr 28 2023 Main forecast challenge over the next 36 hours will be how cold it will be tonight given the clearing skies and decreasing winds. The near term models are in good agreement with an upper level trough moving into western Oklahoma and eastern Kansas early tonight. This will bring an end to any lingering light precipitation across south central Kansas, along with a gradual clearing trend from northwest to southeast. Gusty north winds will also decrease early tonight, once the atmosphere decouples by or shortly after sunset. Clear skies and light winds overnight will create favorable conditions for temperatures to fall below the latest low temperature guidance tonight...however I am observing a west wind developing after midnight across western Kansas. These developing west winds may limit how much the temperatures will actually drop. Given this, plus a less than 5°F spread in the 25th to 75th percentile guidance for low temperatures tonight, suggests not deviating far from the latest NBM guidance. This still supports temperatures falling into the 30 to 32-degree range from Garden City north and west. As a result, we will go ahead and issue a freeze warning for these locations. Temperatures will rebound back into the 70s on Saturday, given the +8 to +10°C warmup in 850mb temperatures from 00z Saturday to 00z Sunday. .LONG TERM...(Sunday through Friday) Issued at 123 PM CDT Fri Apr 28 2023 Main item of interest will be the warming trend returning to southwest Kansas next week. The ECMWF and GEFS ensembles continue to show decent agreement from run to run through the middle of next week, with an upper level ridge over the Western United States moving slowly east into the Rockies. An upper low will be located over the Western Great Lakes region on Monday and will move very slowly eastward through mid- week as several upper-level waves rotate around this upper low. The first, more significant upper level wave will drop south out of Canada and across the Northern Plains late this weekend, as a surface cold front moves from east to west across western Kansas. The colder air that invades western Kansas behind this front may be slow to erode early next week, given that another upper level wave is forecast to drop south out of Canada into the northern Mississippi Valley early next week. This will attempt to bring a reinforcement of cooler air into central and possibly a few portions of western Kansas. The westward extent of this next reinforcement of cooler air will work against improving downslope flow early next week and at this time, confidence is high near the Colorado border that the downslope warming to win out. However, further east, confidence is not high and this can be seen in the larger spread in guidance temperatures (25th to 75th percentile) early next week, GFS Ensemble MaxT box and whiskers plots, and the 2-m maximum temperature difference ensemble clusters. Even with this increasing uncertainty next week, it does look like a gradual warming trend will begin early next week. Temperatures will be warming through the 70s into the 80s. If downslope flow does erode the colder air as fast as a few of the ensembles suggest, it would not be surprising to see temperatures approaching 90 degrees mid week in a few locations. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1214 PM CDT Fri Apr 28 2023 Gust north winds today decreasing to around 10 knots early tonight. CAMS are in good agreement with the gusty north winds this Friday afternoon falling back to 10knots or less once the atmosphere decouples between 00z and 03z Saturday. North winds at 10 knots or less overnight will then increase into the 15 to 20 knot range between 15z and 18z Saturday. Following the HREF ceiling probabilities and the latest BUFR soundings the 17z ceilings in the 2000 to 3000ft AGL across portions of southwest Kansas will give way to VFR conditions/clear skies between 21z Friday and 00z Saturday. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 33 74 39 / 10 0 0 0 GCK 57 32 72 39 / 10 0 0 0 EHA 57 34 73 40 / 40 0 0 0 LBL 57 33 73 39 / 50 10 0 0 HYS 58 34 74 37 / 10 0 0 0 P28 55 36 75 41 / 60 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Apr 28, 4:44 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 444 AM CDT Fri Apr 28 2023 KSZ030-031-043>046-061>066-074>081-084>090-290945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 444 AM CDT Fri Apr 28 2023 /344 AM MDT Fri Apr 28 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Patchy frost is possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:58 PM CDT | Special Weather Statement | DDC | Scott | 47 min |
| Apr 27, 8:42 PM CDT | Special Weather Statement | DDC | Lane, Scott | 33 min |
| Apr 27, 9:06 PM CDT | Special Weather Statement | DDC | Finney, Hamilton, Kearny | 39 min |
| Apr 27, 9:36 PM CDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| Apr 27, 9:42 PM CDT | Special Weather Statement | DDC | Gray | 33 min |
| Apr 27, 10:13 PM CDT | Special Weather Statement | DDC | Ford, Grant, Gray, Haskell, Hodgeman, Seward and 1 more | 32 min |
| Apr 27, 10:43 PM CDT | Special Weather Statement | DDC | Clark, Ford, Meade, Seward | 32 min |
| Apr 28, 2:45 PM CDT | Freeze Warning | DDC | Finney, Hamilton, Kearny, Lane, Scott | 17 hr |
Nearby
Frost Advisories in Kansas, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.